This case involves a twenty-five-year-old female who had a two-year medical history of Crohn’s disease. Her gastroenterologist prescribed her 5-aminosalicylic acid daily and prednisone for flare ups during the last two years to manage her symptoms. She visited her physician with unbearable abdominal pain and bloody stools for two weeks despite being compliant with her medications. A colonoscopy revealed that she had developed more inflammation in her terminal ileum. Her gastroenterologist decided to initiate her on Remicade, a biological monoclonal antibody to help treat the inflammation. She expressed concerns about the potential side effects of taking Remicade because she had very significant side effects when on other medications. Her physician told her that she would be at an increased risk for developing certain infections such as tuberculosis, but he reassured her that he would be monitoring for issues with a purified protein derivate (PPD) test, periodically. For one year, the young woman found symptom improvement with Remicade until she started to develop abdominal pain, again. Subsequently, she felt like her organs were enlarged, producing a different kind of pain than that of her Crohn’s disease. Laboratory work was done by her physician, which revealed thrombocytopenia, anemia, leukocytosis, and malignant T cells on a peripheral blood smear. She was told by an oncologist that she developed hepatosplenic T-cell lymphoma secondary to therapy with Remicade. She lived for only nine months before dying in the hospital.
Question(s) For Expert Witness
- 1. Did this gastroenterologist follow the standard of care when prescribing Remicade, and what could have been done differently to prevent further harm in this patient?
Expert Witness Response
This patient suffers from an inflammatory bowel disease known as Crohn’s disease. This disease is usually treated with anti-inflammatory agents for symptom control. This woman was initiated on Remicade because she no longer received relief from 5-aminosalicylic acid and prednisone. Remicade is known to increase a patient’s risk for developing certain infections. This gastroenterologist properly controlled this risk factor by periodically testing her for tuberculosis. However, this physician failed to monitor for the development of lymphoma. More specifically, patients on certain biological agents like Remicade are at increased risk for hepatosplenic T-cell lymphoma. These patients will present with fever, fatigue, low platelet counts, anemia, and increased white blood cell counts. On physical examination, the patients’ liver and spleen will both be enlarged. Unfortunately, this malignancy has a very grave prognosis. The physician should have first warned the patient of this potential side effect so that she could have examined her other options. If she still chose to be prescribed Remicade, the gastroenterologist should have properly monitored for the development of lymphoma.